Toggle Main Menu Toggle Search

Open Access padlockePrints

Semidefinite programming approach to the optimal control of a single server queueing system with imposed second moment constraints

Lookup NU author(s): Dr Phil Ansell, Professor Kevin Glazebrook, Emeritus Professor Isi Mitrani


Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Classical analyses of the dynamic control of multi-class queueing systems frequently yield simple priority policies as optimal. However, such policies can often result in excessive queue lengths for the low priority jobs/customers. We propose a stochastic optimisation problem in the context of a two class M/M/1 system which seeks to mitigate this through the imposition of constraints on the second moments of queue lengths. We analyse the performance of two families of parametrised heuristic policies for this problem. To evaluate these policies we develop lower bounds on the optimum cost through the achievable region approach. A numerical study points to the strength of performance of threshold policies and to directions for future research.

Publication metadata

Author(s): Ansell PS, Glazebrook KD, Mitrani I, Nino-Mora J

Publication type: Article

Publication status: Published

Journal: Journal of the Operational Research Society

Year: 1999

Volume: 50

Issue: 7

Pages: 765-773

Print publication date: 01/07/1999

ISSN (print): 0160-5682

ISSN (electronic): 1476-9360

Publisher: Palgrave Macmillan Ltd.


Find at Newcastle University icon    Link to this publication